Skip to content

Feeling Good

March 9, 2013

In the past I have blogged about having Major Depressive Disorder (Moderate) as well as ADHD.  I am currently taking Cymbalta, which is an SNRI that is a serotonin, norepinephrine reuptake inhibitor.  This means that this drug keeps these two chemicals in my brain in the synapse longer, making me feel less depressed and less anxious.  I have recently dropped my “add on” medication that I had been taking called Abilify.  I was only taking half of a regular dose of Abilify (which is 2mg) so I was only on 1mg and I experienced a wicked withdrawal.  Abilify is a dopamine reuptake inhibitor, and it keeps dopamine in the synapse longer.  Dopamine is another chemical that helps with depression.  I am also taking Adderall for my ADHD.

That all being said, I was talking with my therapist and he suggested that it might be time to come off of the anti depressants.  I was a little hesitant at first, but realized that my life has changed and that I have changed also, and that made me brave enough to get on with life without medication.  

My first stop was the Abilify.  I had no idea what a potent and wicked drug this was.  Even at it’s lowest dose it kicked my butt for a couple of days after coming off of it.  I experienced muscle and joint pain so severe that when I woke up on the third day of not taking it, I couldn’t walk without considerable pain.  I also had muscle spasms that were very painful and I was very weak physically.  My head felt so fuzzy, it was hard to think clearly and I wouldn’t have been able to drive a car (and didn’t even consider it) I also found it hard to type or to call my Doctor.  Thankfully my Doc is a great guy as well as a top-notch doctor, and he called me right away to tell me that the symptoms that I was experiencing were very unlikely in most people, but he believed me after much bafflement and told me to take 50mg of Benedryl every 4 hours and that would help counteract the symptoms.  Low and behold!  It worked and after about 2 hours my muscle and joint pain started to subside, the spasms calmed and my head even felt a little better.  The Doc told me to cut the Abilify tablets into quarters and take a quarter a day for a week then stop.  I did as I was told and that was the end of taking Abilify!  I have no awareness that I am no longer taking this drug.  My Dopamine levels must be back to normal and functioning well because I now feel the same as when I was on it.

This episode scared me though.  Here I was, on the lowest posable dose of Abilify (without a pill cutter) and I felt so terrible from the withdrawal symptoms!  I suddenly realized that taking these drugs was no small matter.  I’m not blaming anyone, these drugs did help me but I wanted out.  And the Cymbalta was next to go.

I did some research on Cymbalta and of course I found out that it is one of the hardest anti depressants to come off of without experiencing some pretty severe side effects.  However, I am not afraid.  I have a new resolve to get these drugs out of my brain for good.  I am now taking what is considered a “normal” dose of 30mg of Cymbalta, and per my Doc’s instructions I have begun taking it every other day.  We will wait and see how that goes before moving to the next step and I have no idea what the next step is yet.

I didn’t fully understand just how these drugs were really affecting me.  I have been very tired for the last 2 years because of the Cymbalta.  I had no idea that an anti depressant can make you sleepy.  I took Cymbalta at night, before bed and it still made me want to take a nap all the time during the day.  So, I am looking forward to having more energy, not only from being completely off Cymbalta, but also from the diet and exercise changes that I have been steadily making in my life.

I will still be on the Adderall for ADHD.  I am 42 years old and my Doc has explained that maybe when I hit Menopause things will change and perhaps then I can stop taking it.  Until that time comes, I am comfortable with taking this drug, as it has been extremely helpful to me to slowly get myself more focused.  Having been diagnosed with this diorder so late in life has had me playing catch-up.  I’ve had to reexamine certain aspects of my life, choices I made, things I tried, my reactions etc. While also learning how it feels to be in the moment, to be focused and have less white noise in the background of my life.  To think more logically and less emotionally.  To not have my emotions make the decisions anymore.  After a long life of that way of thinking, it takes some time to adjust.  And I am adjusting quite well, I think and so does my Doc and the people closest to me.  I only see my Doc every 6 months now and all is well.  Life is always happening and I am so very ready to meet it almost medication free. 

My only regret is that things weren’t explained to me more completely when I was put on these medications.  I wish my Doc would have told me what might happen when it’s time to stop taking them.  As I said before, my Doc did the right thing in putting me on them, they have helped me tremendously for the last 2 years and I have made great strides in coming to terms with things about myself and my life.  I don’t think my Doc did the right thing when he didn’t give me full disclosure.  That’s part of being an adult though.  I have to take responsibility for myself.  I should have done the research, perhaps asked if a different medication would be better, and the like.  But now I know.

Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: